Skip to content
My WebMD Sign In, Sign Up
A for Atrophy
avatar
Byroney_WebMD_Staff posted:
The first in Dr. Corio's Women's Health A-Z series is A for Atrophy . "Vaginal atrophy will affect every women as she ages, so this is a very important topic to cover. But why is it that no one ever talks about it — not your mother, not your friends? why does it stay so hush hush? I am not embarrassed to speak about it. It can affect our relationship with our partner, our quality of life, our self image, our sexuality."

Have you had signs and symptoms of vaginal atrophy? How did you handle it with your doctor, or have you been able to discuss it yet?

Byroney
Every time I close the door on reality  it comes in through the windows.  -Jennifer Unlimited-


Reply
 
avatar
An_197619 responded:
I agree, this is way to hush hush and that is a shame.
 
avatar
Cheyenne2009 responded:
I hope all of the ladies will click on the A for Atrophy. Great information for all ages. It tells us things our Mothers never told us. Great read, thanks.
 
avatar
Byroney_WebMD_Staff responded:
Hello Anon_160335 and Cheyenne2009 and thanks for posting.

As a woman in perimenopause myself, I was very glad to read this. Neither my mom, grandmother, nor any of my doctors (yet anyway) have mentioned this.

Since a majority of the women are affected, I agree with you that seems like something that needs to be discussed. I know I'll be telling my sister and my daughter that they should read this, too.

Thanks,

Byroney
Every time I close the door on reality it comes in through the windows. -Jennifer Unlimited-
 
avatar
An_197620 responded:
Can this happen in women that have not gotten to the point of premenopause? I have had some issues like this for awhile now, even before I got pregnant with my second son who was born eight months ago. I have issues with natural lubrication, and I have gotten to the point where I just don't like to be touched anymore. It's affecting my relationship with my husband in a very negative fashion, and I am only 28.
 
avatar
An_197621 responded:
I am not sure why its so hush, hush per say. Possibly because generations back during our grand parents, and parents era/time some things just were not spoken about? Just a thought.
I am a woman post menopausal. I have had issues with Vaginal atrophy for the last 6 month's, and also bladder atrophy.
I am also a 2 year Breast Cancer Survivor. My Breast Cancer was 100% positive for both estrogen and progesterone. I was put on hormonal therapy that blocks/lowers estrogen levels in the body. (Not the same as HRT hormone therapy sometimes used to treat) women going through menopause with hot flashes, ect.)
I have taken a pill or Aromatase inhibitor called Femara for the last 2 years, for my Breast Cancer.
Prior to my Breast Cancer I had been diagnosed with Osteoporosis, and had a total hysterectomy 6 years before Breast Cancer diagnosis. I never went through hot flashes or menopausal symptoms after my hysterectomy. Not sure why or how this worked out but, felt lucky/blessed about this.
Fast forward to between July 2009 and May 2011...Started the Femara and did not learn what a hot flash was...but a SAUNA! I wake up with damp pajama's, and the next minute I am chilled. I think most nights I play musical pajamas...lol!
Side affects of the Femara pill that I take, that I have are: Weakening of bones/bone density; Hot flashes/night sweats like I have never had in my life; at times achy bones/joints ect.
What I didn't think about is how this Famara has also aggravated Vaginal Atrophy/Bladder Atrophy that sometimes can happen naturally during menopause/after menopause, and makes this worse while taking the Femara. I have thinning of membrane walls, where when I wipe I tear; burning and urgency when urinating; I have no desire to be touched due to being so terribly dry vaginally, the thinning and tearing of membrane walls ect. I have been married 28 years and, thankfully I have an understanding husband!
I have tried various lubricants such as KY Jelly, and nothing has helped.
I have talked to my family doctor about this and, he seems to think that I do not need to take the Femara that I have been taking for my Estrogen & Progesterone positive Breast Cancer. He said, "Your Cancer was early stage (Stage 1), grade 2, you had a bilateral Mastectomy (both breasts removed) and, I just don't think you are gaining a whole lot by taking this, versus not taking this because recurrence chance is so terribly low with your stage, grade of Cancer, you had a bilateral mastectomy, and a total hysterectomy was done year's ago."
However my Oncologist feels differently than my family doctor. Standard treatment per say for early stage Breast Cancer, that is Estrogen and Progesterone positive is to take the Femara for 5 year's.
My Oncologist said, "You have already been on the Femara 2 year's, I think you could handle the remaining 3 year's you have left on this medicine."
I am not concerned about the side affect of bone weakening from the Femara, even though I was diagnosed with Osteoporosis 2-3 year's before my diagnosis of Breast Cancer. (I have yearly bone density scans done, I take Zometa for my Osteoporosis, I walk 1.5 miles 3x per week and do other exercises for this.)
But I just don't know that I can handle 3 more years of these "sauna flashes" that I have several times a night; the thinning of my vaginal membranes, the vaginal atrophy that has been hastened; the bladder atrophy-burning/urgency that has also been hastened since being on the Femara.
Then I also question: "Will this Vaginal Atrophy/Bladder Atrophy also get worse with 3 mopre years of staying on the Femara?" Right now this is such an irritated, tender and sore area that I cannot imagine this all getting increasingly worse over the next 3 years that I have left to take this medication.
My Oncologist is against giving me any Premarin Cream due to estrogen properties in it.
I am open to ideas. Thank you:)
 
avatar
Byroney_WebMD_Staff replied to An_197620's response:
Hello Anon_172477 and Anon_172609! I appreciate your posting great questions.

However, Dr. Corio does not post on this message board. I would encourage you both to copy your posts and either repost them on Dr. Corio's blog (found at the link above), or as a new post for Nurse Jane Harrison-Hohner on the Women's Health community. If you put "Jane" in the subject line, she is more likely to see your post and respond.

Best wishes to you both,

Byroney
Every time I close the door on reality it comes in through the windows. -Jennifer Unlimited-
 
avatar
Nicky891971 responded:
Help I need to get better option of birth control. I am goint to be 40 years old and I want the paragard IUC remove. It giving me more bleeding day ans more heavier periods days as well as severe cramps. Help me Please
 
avatar
Byroney_WebMD_Staff replied to Nicky891971's response:
Hello Nicky891971 and welcome!

Here's some information on Newer Birth Control Options and a link to our Birth Control Health Center . You may want to read some of the articles, and then discuss your options with your doctor.

Good luck!

Byroney
Every time I close the door on reality it comes in through the windows. -Jennifer Unlimited-


Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.